Alert archive / North Dakota / Special Weather Statements in 2014

Special Weather Statement, NWS Bismarck, ND

June 8, 2014Mercer County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 8, 2014, 2:08 PM CDT for Mercer County, North Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2014, 2:08 PM CDT (19:08 UTC)
Expired
Jun 8, 2014, 2:30 PM CDT
In force
22 min
Issued by
NWS Bismarck, ND

County Mercer County, ND

The radar

The Bismarck radar (KBIS), 95 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WWUS83 KBIS 081908
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT SUN JUN 8 2014

NDZ019-081930-
MERCER ND-
208 PM CDT SUN JUN 8 2014

...THUNDERSTORMS ACROSS MERCER COUNTY...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZEN BAY RECREATION AREA 
TO GOLDEN VALLEY...AND MOVING SOUTHEAST AT 15 MPH.

BRIEF HEAVY DOWNPOURS AND DANGEROUS LIGHTNING IS EXPECTED WITH THESE 
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BEULAH...
  ZAP...
  HAZEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


LAT...LON 4716 10215 4729 10214 4753 10163 4754 10157
      4749 10143 4746 10144 4735 10136 4723 10161
      4724 10176 4716 10177 4708 10192
TIME...MOT...LOC 1907Z 297DEG 10KT 4745 10159 4722 10206

$$

AYD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 8, 1:17 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 8, 1:17 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
117 PM CDT SUN JUN 8 2014

.UPDATE...
ISSUED AT 116 PM CDT SUN JUN 8 2014

AS OF 18 UTC...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS HAS
FORMED ALONG A WEAK SURFACE TROUGH FROM RUGBY THROUGH KILLDEER AND
MANNING. FOLLOWING THE 17 UTC RAP/HRRR WHICH HAVE A GOOD HANDLE ON
THE CONVECTION...SHOWERS AND THUNDERSTORMS ALONG WITH THE BOUNDARY
WILL CONTINUE TO PROPAGATE EAST-SOUTHEAST THROUGH THE AFTERNOON.
OVERALL INSTABILITY IS WEAK...AND SEVERE WEATHER IS NOT EXPECTED.
ONE THING TO KEEP AN EYE ON WILL BE LANDSPOUT POTENTIAL ALONG THE
BOUNDARY WHERE THE NON-SUPERCELL TORNADO PARAMETER IS LOCALLY
ELEVATED.

UPDATE ISSUED AT 858 AM CDT SUN JUN 8 2014

NO SIGNIFICANT CHANGES WITH THIS UPDATE...OTHER THAN TO BLEND TO
THE 11-12 UTC RAP/HRRR SIMULATED REFLECTIVITY FOR THE REMAINDER OF
THE DAY. FOLLOWING THE PATTERN OF THE LATEST ITERATIONS...REMOVED
POPS FOR THE MORNING AND AFTERNOON ACROSS THE NORTHWEST.
REMAINDER OF FORECAST UNCHANGED.

UPDATE ISSUED AT 550 AM CDT SUN JUN 8 2014

MAIN CHANGE FOR THIS UPDATE WAS TO TRANSITION FROM POP WORDING THIS
MORNING TO COVERAGE. SCATTERED SHOWERS CONTINUE FROM NEAR
WILLISTON TO NORTH OF BELCOURT. THE PRECIPITATION IS EXPECTED TO
MOVE SOUTH TODAY AS AN UPPER WAVE ACROSS SOUTHERN CANADA DRIVES A
WEAK FRONTAL BOUNDARY ACROSS THE REGION. INSTABILITY INCREASES BY
AFTERNOON...SO WILL TRANSITION TO A CHANCE OF SHOWERS AND
THUNDERSTORMS AROUND 18Z. THE REMAINDER OF THE FORECAST APPEARS ON
TRACK.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 328 AM CDT SUN JUN 8 2014

NON-SEVERE THUNDERSTORM CHANCES WILL HIGHLIGHT THE SHORT TERM TODAY
AND TONIGHT.

CURRENTLY...LOW PRESSURE WAS CENTERED OVER SOUTHERN
SASKATCHEWAN/MANITOBA WITH A COLD FRONT EXTENDING SOUTHWARD INTO
NORTHWESTERN NORTH DAKOTA...AND SOUTHWESTWARD INTO EASTERN MONTANA.
AN UPPER LEVEL SHORTWAVE WAS MOVING EASTWARD AND CENTERED ALONG THE
CANADIAN BORDER. SCATTERED TO ISOLATED SHOWERS CONTINUED TO MOVE
EAST ACROSS NORTHEASTERN MONTANA...SOUTHERN
SASKATCHEWAN/MANITOBA...AND ACROSS NORTHWESTERN AND NORTH CENTRAL
NORTH DAKOTA. LIGHT PRECIPITATION AMOUNTS WERE NOTED AT CROSBY AND
TIOGA.

TODAY THIS FRONTAL BOUNDARY IS FORECAST TO MOVE SOUTHEASTWARD
SLOWLY...AND BY NOON IT IS FORECAST TO EXTEND FROM NEAR PEMBINA TO
DEVILS LAKE TO NEAR GARRISON TO HETTINGER. THE FRONT THEN BEGINS TO
DISSIPATE SOMEWHAT DURING THE EVENING. AT UPPER LEVELS...ANOTHER
SHORTWAVE APPROACHES THE STATE FROM SASKATCHEWAN THIS
AFTERNOON...AND A SHORTWAVE ALSO APPROACHES THE STATE FROM THE
SOUTHWEST (WYOMING). THE SURFACE CONVERGENCE ALONG THE SURFACE
FRONTAL BOUNDARY COMBINED WITH THE UPPER LEVEL ENERGY IMPULSES
ASSOCIATED WITH THE SHORTWAVES WILL PROVIDE PLENTY OF INSTABILITY
FOR SCATTERED SHOWERS AND THUNDERSTORMS TODAY. CAPE VALUES
APPROACHING 600 J/KG AND LIMITED BULK SHEAR SHOULD RESULT IN
NON-SEVERE THUNDERSTORMS.

TONIGHT THE SHORTWAVES MOVE INTO THE EASTERN DAKOTAS...AND CHANCES
OF SHOWERS AND THUNDERSTORMS BEGIN DECREASING FROM WEST TO EAST.

REGARDING TEMPERATURES...LOOKING AT HIGHS TODAY 65 TO 70 WITH LOWS
TONIGHT IN THE 40S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 328 AM CDT SUN JUN 8 2014

THE MAIN CONCERN IN THE LONG TERM PERIOD REMAINS PERIODIC CHANCES
FOR THUNDERSTORMS.

THE START OF THE LONG TERM PERIOD WILL FEATURE A RELATIVELY ZONAL
FLOW ACROSS NORTH DAKOTA WITH A H5 WAVE DEPARTING THE EASTERN PART
OF THE STATE MONDAY MORNING. THIS SHOULD KEEP THE DAY MAINLY
DRY...HOWEVER A WAVE MOVING ACROSS SOUTHERN CANADA WILL HELP PUSH
A WEAK FRONTAL BOUNDARY ACROSS THE STATE MONDAY NIGHT. WILL COVER
THE FRONTS PASSAGE WITH SMALL POPS...MAINLY ACROSS THE NORTHERN
HALF OF THE FORECAST AREA.

THE FRONTAL BOUNDARY REMAINS IN THE REGION TUESDAY...HOWEVER WITH
UPPER LEVEL SUPPORT LACKING THE MEDIUM RANGE MODELS ONLY SUGGEST
SMALL POPS FOR TUESDAY.  THE BETTER CHANCES ARRIVE TUESDAY NIGHT
INTO WEDNESDAY AS AN UPPER WAVE AND ASSOCIATED SURFACE LOW MOVE
ACROSS THE NORTHERN PLAINS. THERE IS GOOD MODEL AGREEMENT IN THIS
GENERAL SCENARIO...SO HAVE CONTINUED WITH LIKELY POPS LATE
TUESDAY NIGHT INTO WEDNESDAY. THE WAVE PASSES WEDNESDAY
NIGHT...WITH THE THUNDERSTORM CHANCES ENDING FROM WEST TO EAST.

SURFACE HIGH PRESSURE BUILDS INTO THE DAKOTAS ON THURSDAY WHICH
SHOULD KEEP IT MAINLY DRY.  THE SURFACE HIGH MOVES INTO MINNESOTA
AND IOWA THURSDAY NIGHT AS A SURFACE LOW BEGINS TO GATHER IN EASTERN
PARTS OF WYOMING AND MONTANA.  THIS COULD BRING A FEW SHOWERS /
THUNDERSTORMS AS THE H85 LIFTS INTO THE AREA. THE SURFACE LOW MOVES
ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY...BRINGING MORE
THUNDERSTORM CHANCES TO WESTERN AND CENTRAL NORTH DAKOTA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 117 PM CDT SUN JUN 8 2014

SCATTERED TO NUMEROUS RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO IMPACT SOUTHWEST AND CENTRAL NORTH DAKOTA THIS AFTERNOON INTO
THE EVENING. TEMPO GROUPS HAVE BEEN ADDED TO KBIS AND KJMS FOR
TSRA...WITH VCTS AT KDIK AND KMOT WHERE THUNDERSTORM CHANCES ARE
LOWER. OVERALL...VFR CONDITIONS ARE EXPECTED...WITH IFR/MVFR
VISIBILITIES POSSIBLE IN THE STRONGER THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...JV
LONG TERM...CK
AVIATION...AYD
Hazardous weather outlook, Jun 8, 12:59 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1259 PM CDT SUN JUN 8 2014

NDZ004-012-091800-
BOTTINEAU-MCHENRY-
1259 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR
TOWNER AND WESTHOPE.

SCATTERED THUNDERSTORMS ARE FORECAST TODAY AND TONIGHT. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ003-005-011-013-017>023-025-031>037-040>048-050-051-091800-
RENVILLE-ROLETTE-WARD-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1259 PM CDT SUN JUN 8 2014 /1159 AM MDT SUN JUN 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS RAIN SHOWERS AND THUNDERSTORMS ARE FORECAST
TODAY INTO THE EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-002-009-010-091800-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-
1259 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

AYD

In the hours before

Special weather statement, Jun 8, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT SUN JUN 8 2014

NDZ019-081930-
MERCER ND-
208 PM CDT SUN JUN 8 2014

...THUNDERSTORMS ACROSS MERCER COUNTY...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZEN BAY RECREATION AREA
TO GOLDEN VALLEY...AND MOVING SOUTHEAST AT 15 MPH.

BRIEF HEAVY DOWNPOURS AND DANGEROUS LIGHTNING IS EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BEULAH...
  ZAP...
  HAZEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4716 10215 4729 10214 4753 10163 4754 10157
      4749 10143 4746 10144 4735 10136 4723 10161
      4724 10176 4716 10177 4708 10192
TIME...MOT...LOC 1907Z 297DEG 10KT 4745 10159 4722 10206

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:41 PM CDTSpecial Weather StatementBISBurleigh, Hettinger, Morton, Oliver34 min
Jun 8, 4:18 PM CDTSpecial Weather StatementBISBurleigh, Hettinger, Morton, Oliver57 min
Jun 8, 5:10 PM CDTSpecial Weather StatementBISBurleigh, Grant, Hettinger, Kidder, Morton, Oliver50 min
Jun 8, 6:03 PM CDTSpecial Weather StatementBISBurleigh, Grant, Kidder, Morton27 min
Jun 8, 6:27 PM CDTSpecial Weather StatementBISBurleigh, Grant, Kidder33 min

Nearby

Special Weather Statements in North Dakota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.